Michigan, 2020

Flooding in Michigan, August 1 to 31, 2020

August 1 to 31, 2020 · NWS DTX · 3 events in 3 counties and zones

Lake St. Clair water level averaged around 63 inches above LWD throughout the month of August, which is 2 inches above the flood elevation.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Lake St. Clair water level averaged around 63 inches above LWD throughout the month of August, which is 2 inches above the flood elevation. Flooding was observed along the lakeshore areas along Lake St. Clair in Macomb, St. Clair, and Wayne counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 31, 10:55 PM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 31, 10:55 PM EST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
1155 PM EDT Fri Jul 31 2020

.AVIATION...

VFR in the form of thickening high clouds is in progress over SE MI
during the late night as a broad area of weak high pressure remains
sprawled across the Great Lakes. These conditions continue through
the morning along with light NE to E surface wind. A transition
period occurs during the afternoon as SE MI becomes increasingly
influenced by low pressure moving from the mid MS valley toward Lake
Erie. The approach of the system brings some light VFR showers over
the DTW corridor by mid afternoon with dry VFR conditions continuing
at points north toward MBS. Coverage and intensity of showers expands
Saturday evening with the best chance of any thunderstorms again
near the DTW corridor.

For DTW... VFR under thickening high clouds proceeds with light NE
wind during the late night. Any ceiling remains above 5000 ft until
showers arrive mid to late afternoon. MVFR develops Saturday evening
with increasing coverage and intensity of showers and a possible
thunderstorm.

.DTW THRESHOLD PROBABILITIES...

* Moderate for ceiling aob 5000 feet mid afternoon into Saturday
  evening.

* Low for thunderstorms Saturday evening.

&&

.PREV DISCUSSION...
Issued at 349 PM EDT Fri Jul 31 2020

DISCUSSION...

Deep layer stability held firm as low level anticylonic flow resides
beneath subtle geopotential height rises will ensure benign weather
conditions continue locally into early Saturday. Some pockets of
thicker cirrus will exist at times /particularly south/, as
persistent convective activity upstream offers a substantial
component of cloud debris across the Ohio valley. Resident thermal
profile characterized as seasonable - a modestly mixed diurnal
response again supporting highs Saturday in the lower 80s.

A loosely organized elongated trough embedded within the southern
branch of a high amplitude split flow pattern will then eject
northeast and across the region Saturday night and Sunday. Surface
low fixated along the lead edge of the height fall gradient will
take a corresponding trajectory through western Ohio/western lake
erie during this time. Initial window of weak mid level warm air
advection/isentropic ascent, perhaps accompanied by shortwave
fragments lifting out ahead of the main feature, will make gradual
northward inroads throughout Saturday. Moisture advection remains
modest through this time, with the existing low level easterly flow
tending to discourage greater column saturation. Potential will
exist for a few late day high based showers to manifest.

Southeast Michigan remains favorably positioned to then witness a
period of stronger mid level ascent Saturday night and early Sunday,
as fgen and deformation forcing within the northwest flank of the
passing low engages favorable exit region upper jet dynamics. This
process accompanied by respectable theta-e advection, the inbound
moisture quality characterized by PW values near 2 inches. The net
result will leave an environment favorable for an expanding coverage
of showers carrying embedded thunder, with the underlying deep/warm
cloud layer and upward moisture flux offering some efficient
rainfall rates. Some uncertainty yet in both the scale and residence
time of deeper ascent, suggesting a heavy rainfall threat could
remain more localized or perhaps muted should a more progressive
outcome materialize. Outgoing forecast will continue to call for
some rainfall amounts in excess of an inch, greater focus generally
southeast of a Howell-Flint-Bad Axe line.

Rainfall coverage and intensity diminishes late morning/early
afternoon Sunday as the deeper ascent releases eastward. Lingering
mid level troughing capitalizing on peak heating and a moist profile
could elicit a secondary late day response that perpetuates into the
evening hours - worthy of a chance mention. Attention then turns to
behavior of a trailing northern stream longwave trough, set to
migrate into the great lakes during the early week period. The
advent of moist, cyclonic flow possibly interacting with a lingering
frontal boundary will bring potentially unsettled conditions both
Monday and Tuesday. Heavy rainfall threat again subject to defining
residence time and forcing magnitude depending on the eventual
eastward pace of the governing dynamics, this process perhaps
briefly slowed as the lead height falls bank up against tropical
system Isaias tracking up the east coast. This pattern will favor a
temperature regime residing on the cooler side of average into mid-
week - highs in the 70s.

MARINE...

High pressure over the northern Great Lakes will continue to provide
favorable boating conditions heading into the weekend with mainly
light northeasterly winds in place. Region will remain dry through
tonight but rain chances will return from south to north through the
day Saturday as an area of low pressure lifts into the Ohio Valley.
The low will then drift over Lake Erie Saturday night on its way
through southern Ontario on Sunday. This will keep higher chances
for rain going through Saturday night. Modest winds and increased
wave action are possible on the back edge of the system backing from
northeast to northwesterly, mainly from Sunday afternoon into Monday
morning, but still below headline criteria. A weak surface trough
develops in its wake on Monday before Minnesota high pressure builds
in from the northwest on Tuesday.

HYDROLOGY...

An extremely moist environment will lift into southeast Michigan
this weekend, as a low pressure system tracks into or near the
forecast area. Rainfall will expand in coverage throughout Southeast
Michigan Saturday night, with periodic rainfall expected through
Sunday. The potential exists for some areas to receive in excess of
an inch of rainfall during this time. Highest rainfall totals are
expected to reside generally southeast of line from Howell to Flint
to Bad Axe. This rainfall could lead to some minor flooding,
particularly within urbanized, low lying and poor drainage areas.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...

MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.

&&

AVIATION.....BT
DISCUSSION...MR
MARINE.......DRK
HYDROLOGY....MR

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Jul 31, 2:57 PM EST, 9 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
357 PM EDT Fri Jul 31 2020

MIZ047>049-053>055-060>063-068>070-075-076-082-083-012000-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
357 PM EDT Fri Jul 31 2020

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Rainfall will expand in coverage across the area Saturday night and
continue into Sunday as a low pressure system tracks near the
region. There is a chance for non-severe thunderstorms during this
time. Locally heavy rainfall will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-012000-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
357 PM EDT Fri Jul 31 2020

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Rainfall will expand in coverage across the area Saturday night and
continue into Sunday as a low pressure system tracks near the
region. There is a chance for non-severe thunderstorms during this
time. Locally heavy rainfall will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Wayne

When
August 1, 12:00 AM EST to August 31, 11:59 PM EST
Where
Wayne County, 1.56 mi N of Grosse Pt Farms to 1.65 mi SSE of Forest Lawn
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
42.423, -82.880

Flood, Macomb

When
August 1, 12:00 AM EST to August 31, 11:59 PM EST
Where
Macomb County, 1.9 mi S of St Clair Shrs to 2.94 mi S of Chesterfield
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
42.453, -82.870

Flood, St. Clair

When
August 1, 12:00 AM EST to August 31, 11:59 PM EST
Where
St. Clair County, 0.76 mi NW of Anchorville to 8.3 mi SSE of Roberts Lndg
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
42.688, -82.691

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2020Every state in 2020This day in weather historyWarnings in Michigan, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915310, 915311, 915313.